Alert archive / Colorado / Freeze Warnings in 2016

Freeze Warning 7, NWS Pueblo, CO

October 20, 2016Crowley County, El Paso County, Pueblo County, Colorado

NWS Pueblo, CO issued this freeze warning at Oct 20, 2016, 2:46 PM MDT for Crowley County, El Paso County, Pueblo County, Colorado. It took effect at Oct 21, 2016, 3:00 AM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 20, 2016, 2:46 PM MDT (20:46 UTC)
In effect from
Oct 21, 2016, 3:00 AM MDT
Expired
Oct 21, 2016, 9:00 AM MDT
In force
6 hr
Issued by
NWS Pueblo, CO

Counties Crowley County, CO, El Paso County, CO, Pueblo County, CO

The radar

The Pueblo radar (KPUX), 8 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.8 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1771 m above ground
0-6 km bulk shear
88 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

537 
WWUS75 KPUB 202046
NPWPUB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PUEBLO CO
246 PM MDT THU OCT 20 2016

COZ085-086-089-210500-
/O.NEW.KPUB.FZ.W.0007.161021T0900Z-161021T1500Z/
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
CROWLEY COUNTY-
INCLUDING...COLORADO SPRINGS...PETERSON AFB...PUEBLO...ORDWAY...
OLNEY SPRINGS
246 PM MDT THU OCT 20 2016

...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM MDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 3 AM TO 9 AM MDT FRIDAY. 

* LOCATION...SOUTHERN EL PASO, PUEBLO AND CROWLEY COUNTIES

* LOW TEMPERATURES...IN THE UPPER 20S TO LOWER 30S.

* IMPACT...TENDER VEGETATION COULD BE KILLED OR DAMAGED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL OR DAMAGE CROPS AND
OTHER SENSITIVE VEGETATION.

&&

$$
3 follow-up statements
917 
WWUS75 KPUB 210324
NPWPUB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PUEBLO CO
924 PM MDT THU OCT 20 2016

COZ085-086-089-211130-
/O.CON.KPUB.FZ.W.0007.161021T0900Z-161021T1500Z/
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
CROWLEY COUNTY-
INCLUDING...COLORADO SPRINGS...PETERSON AFB...PUEBLO...ORDWAY...
OLNEY SPRINGS
924 PM MDT THU OCT 20 2016

...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM MDT
FRIDAY...

* LOCATION...SOUTHERN EL PASO... PUEBLO AND CROWLEY COUNTIES

* LOW TEMPERATURES...IN THE UPPER 20S TO LOWER 30S.

* IMPACT...TENDER VEGETATION COULD BE KILLED OR DAMAGED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL OR DAMAGE CROPS AND
OTHER SENSITIVE VEGETATION.

&&

$$
672 
WWUS75 KPUB 211029
NPWPUB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PUEBLO CO
429 AM MDT FRI OCT 21 2016

COZ085-086-089-211500-
/O.CON.KPUB.FZ.W.0007.000000T0000Z-161021T1500Z/
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
CROWLEY COUNTY-
INCLUDING...COLORADO SPRINGS...PETERSON AFB...PUEBLO...ORDWAY...
OLNEY SPRINGS
429 AM MDT FRI OCT 21 2016

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING...

* LOCATION...SOUTHERN EL PASO...PUEBLO AND CROWLEY COUNTIES

* LOW TEMPERATURES...UPPER 20S TO LOWER 30S.

* IMPACT...TENDER PLANTS COULD BE KILLED OR DAMAGED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS THAT SUB-FREEZING TEMPERATURES ARE
IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS COULD KILL OR DAMAGE
TENDER PLANTS.

TENDER PLANTS SHOULD BE COVERED OR BROUGHT INDOORS TO EXTEND
THEIR GROWING SEASON.

&&

$$
750 
WWUS75 KPUB 211449
NPWPUB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PUEBLO CO
849 AM MDT FRI OCT 21 2016

COZ085-086-089-211600-
/O.EXP.KPUB.FZ.W.0007.000000T0000Z-161021T1500Z/
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
CROWLEY COUNTY-
INCLUDING...COLORADO SPRINGS...PETERSON AFB...PUEBLO...ORDWAY...
OLNEY SPRINGS
849 AM MDT FRI OCT 21 2016

...FREEZE WARNING WILL EXPIRE AT 9 AM MDT THIS MORNING...

THE FREEZE WARNING FOR SOUTHERN EL PASO...PUEBLO AND CROWLEY
COUNTIES WILL EXPIRE AT 9 AM.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this freeze warning went out at Oct 20, 11:15 AM MDT, 3 hours 31 minutes earlier.

Area forecast discussion, Oct 20, 11:15 AM MDT, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1115 AM MDT Thu Oct 20 2016

.UPDATE...
Issued at 842 AM MDT Thu Oct 20 2016

Updated the forecast for the expiration of the freeze warning.

&&

.SHORT TERM...(Today and tonight)
Issued at 351 AM MDT Thu Oct 20 2016

...Dry and Cool next 24 Hours...

Northwest flow will bring dry and cooler than average weather to the
area through tonight.  After a chilly start this morning, afternoon
high temperatures will range anywhere from around 10 degrees below
average across the plains to just a few degrees below average up in
the mountains.  Lows tonight will continue a little below average.
More near freezing temperatures will be possible across the plains
although it currently doesn't look like readings will be cold
enough, long enough to warrant highlights. This may change pending
new model data arriving today. Otherwise, dry with generally light
winds through the forecast period.

.LONG TERM...(Friday through Wednesday)
Issued at 351 AM MDT Thu Oct 20 2016

An upper ridge will transition eastward over the area for Friday
through the weekend, keeping dry weather over the region and
bringing a return of above normal temperatures. Winds should
remain light, aside from some breezy westerly winds at times over
the higher elevations during the afternoon. A weak front pushes
through eastern Colorado early Sunday which should knock
temperatures back a couple degrees, but afternoon highs will still
be above normal.

Changes start to arrive early next week as the ridge axis shifts
eastward and southwest flow begins to advect moisture into the
Continental Divide region. This will bring showers to the western
mountains, with a few spreading over into the southeast mountains
at times. A shortwave embedded in southwest flow moves across CO
early Tuesday, sending another cool front through the area. This
will be the best chance to see showers spread out onto the
plains, but given its track across northern Colorado, chances
look low for southern CO. Dry weather returns for Wednesday and
Thursday with the potential for another system arriving early
Friday. -KT

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1114 AM MDT Thu Oct 20 2016

VFR conditions are expected at the terminal forecast sites through
the next 24 hrs as an upper level ridge builds over the state.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...28
SHORT TERM...LW
LONG TERM...KT
AVIATION...28
Hazardous weather outlook, Oct 20, 8:45 AM MDT, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
845 AM MDT THU OCT 20 2016

COZ058>089-093>099-211445-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
845 AM MDT THU OCT 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SPOTTY FREEZING TEMPERATURES WILL BE POSSIBLE TONIGHT ACROSS
SOUTHEAST COLORADO. TENDER PLANTS MAY NEED PROTECTION TO EXTEND
THEIR GROWING SEASON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED SHOWERS WILL BE POSSIBLE MONDAY AND TUESDAY
ACROSS THE MOUNTAINS AS A WEAK DISTURBANCE MOVES ACROSS THE AREA.
GIVEN THE CURRENT TRACK OF THIS SYSTEM ACROSS NORTHERN
COLORADO....ONLY SOME LIGHT SNOWFALL ACCUMULATIONS WILL BE
POSSIBLE ACROSS THE HIGHER ELEVATIONS ALONG THE CONTINENTAL
DIVIDE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

28/28

Nearby

Freeze Warnings in Colorado, 2016Every freeze warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.